Paracetamol for children

Paracetamol is a common painkiller for children.

It's available as tablets, syrup or suppositories (medicine that's pushed gently into a child's bottom).

Suppositories are useful to relieve pain and a high temperature in children who find it difficult to swallow tablets or syrup, or who are being sick a lot.

Brand names in Ireland for paracetamol include Panadol, Tipol, Calpol, Panagram and Paralief.

For teenagers aged 16 and over, read our information on paracetamol for adults.

Uses for paracetamol in children

Paracetamol is often given to children to treat:

Call your GP if your child's pain lasts for more than 3 days, or if they're teething and paracetamol is not helping with their pain.

Reduce risks of paracetamol

Do not give your child any other medicines that contain paracetamol. These include some cough and cold medicines, so check the ingredients carefully.

Paracetamol can be dangerous if your child takes too much. Be careful to keep it out of sight and reach of children.

Get emergency help

Your child might need emergency help if:

  • you give too much paracetamol
  • they have a serious allergic reaction

If you give too much

If you give your child 1 extra dose of paracetamol by mistake, wait at least 24 hours before giving them anymore.

Immediate action required: Call 999 or 112 or go to an emergency department (ED) if:

  • your child takes 2 extra doses of paracetamol or more

Do this even if your child seems well. There is a risk of delayed, and serious liver damage.

Bring the paracetamol packaging or leaflet plus any remaining medicine with you.

Serious allergic reaction

A serious allergic reaction (anaphylaxis) to paracetamol is rare.

Immediate action required: Call 999 or 112 or take your child to an emergency department (ED) immediately if:

they show signs of a serious allergic reaction such as:

  • a skin rash that may include itchy, red, swollen, blistered or peeling skin
  • wheezing
  • tightness in their chest or throat
  • trouble breathing or talking
  • swelling to their mouth, face, lips, tongue or throat

Giving paracetamol to babies

Always talk to a GP or pharmacist before giving paracetamol to babies.

Very young and small babies

Do not give paracetamol to babies:

  • younger than 2 months old, unless it is prescribed by a doctor
  • that are very small and weigh less than between 4 and 7kg

How much paracetamol to give your baby

You can give your baby 1 dose of paracetamol syrup (or 1 suppository) if they are in pain or have a high temperature (including fever after having vaccinations).

The usual dose is 2.5ml of infant syrup (or a 60mg suppository). If using a syrup, always use the spoon or syringe provided.

Read the package leaflet and instructions carefully so that you give the correct amount of medicine to your baby. If you are unsure of the dosage, ask a GP or pharmacist.

Check with your GP if your baby was premature, or they're small for their age. Your baby might need a lower dose.

You can give your baby 1 more dose of syrup 4 hours later, if they need it. 

Call your GP or pharmacist if your baby still has a high temperature after the 2nd dose.

After the MenB vaccination 

You should give your baby paracetamol as soon as possible after their meningitis B (MenB) vaccination. This will reduce the risk of your baby getting a high temperature. 

You’ll usually give them 3 doses (this is more than the recommended 2 doses) because they have had their MenB vaccination. 

The usual dose following the MenB vaccinations is:

  • 1st dose as soon as possible after the vaccination
  • 2nd dose 4 to 6 hours after the first dose
  • 3rd dose 4 to 6 hours after the second dose

Giving children paracetamol

You can give your child paracetamol as:

  • a liquid syrup – from the age of 2 months
  • suppositories – from the age of 2 months
  • tablets (including soluble tablets) – from the age of 6 years
  • Calpol Fast Melts – from the age of 6 years

Ask your GP or pharmacist for advice if your child is small or big for their age, as a lower dose might be better.

Do not give your child more than 2 doses of paracetamol in 24 hours if they are aged 2 to 3 months, or more than 4 doses if aged 3 months to 6 years.

Syrup doses for children

Infant syrup: 120mg/5ml

Infant syrup (sometimes called "junior syrup") is for children under 6 years old. A 5ml dose contains 120mg of paracetamol.

Leave at least 4 hours between doses.

Age How much? How often?
Age 1 to 3 months How much? 2.5ml (60mg) How often? Max 2 times in 24 hours
Age 3 to 6 months How much? 2.5ml (60mg) How often? Max 4 times in 24 hours
Age 6 to 24 months How much? 5ml (120mg) How often? Max 4 times in 24 hours
Age 2 to 4 years How much? 7.5ml (180mg) How often? Max 4 times in 24 hours
Age 4 to 6 years How much? 10ml (240mg) How often? Max 4 times in 24 hours

Six plus syrup: 250mg/5ml

Six plus syrup is for children aged 6 years and older. A 5ml dose contains 250mg of paracetamol.

Leave at least 4 hours between doses.

Age How much? How often?
Age 6 to 8 years How much? 5ml (250mg) How often? Max 4 times in 24 hours
Age 8 to 10 years How much? 7.5ml (375mg) How often? Max 4 times in 24 hours
Age 10 to 12 years How much? 10ml (500mg) How often? Max 4 times in 24 hours

What to do if your child vomits

Do not give your child the same dose again if your child is sick (vomits) after having a dose of paracetamol tablets or syrup.

Wait until it's time for their next dose, or ask your GP or pharmacist for advice.

Ask your GP if paracetamol suppositories are an option if your child is finding it hard to keep tablets or syrup down.

You don't need to give your child another dose if your child is sick straight after having a suppository. The suppository will still work.

Giving paracetamol with other medicines

Children can take ibuprofen to help reduce pain, if needed.

Do not give your child paracetamol and ibuprofen at the same time, unless a doctor, pharmacist or nurse advises it.

Ask your GP or pharmacist for advice on how to use these 2 medicines together if you are unsure.

Other medicines containing paracetamol

Paracetamol is an ingredient in lots of medicines that you can buy.

These include some cough and cold medicines, so check the ingredients carefully.

Warning

Do not give your child another medicine with paracetamol in it.

Finding your patient information leaflet online

Your patient information leaflet (PIL) is the leaflet that comes in the package of your medicine. 

Information:

To find your PIL online, visit the Health Products Regulatory Authority (HPRA) website

  1. In the ‘Find a medicine’ search box, enter the brand name of your medicine. A list of matching medicines appears.
  2. To the right of your medicine, select ‘PIL’. A PDF of the PIL opens in a new window. 

You can also:

  1. Select the brand name of your medicine.
  2. Scroll down to the Documents section.
  3. From the Package Leaflet line, select PDF version. A PDF of the PIL opens in a new window. 

If your PIL is not on the HPRA website, the European Medicines Agency (EMA) website opens in a new window when you select ‘PIL’.

You can find your PIL on the EMA website.

Finding your PIL on the EMA website

If your PIL is not on the HPRA website, you will be sent to the European Medicines Agency (EMA) website.

To find your PIL on the EMA website:

  1. In the Medicines search box, enter the brand name of your medicine and the word ‘epar’. For example: ‘Zoely epar’. A list of matching medicines appears.
  2. Select the ‘Human medicine European public assessment report (EPAR)’ for your medicine
  3. From the table of contents, select Product information.
  4. Select the EPAR – Product Information link for your medicine. A PDF opens in a new window. The PIL information is in Annex III of the PDF under ‘labelling and package leaflet’

This content was fact checked by a pharmacist, a GP, the National Medication Safety Programme (Safermeds) and the Health Products Regulatory Authority (HPRA).

Slaintecare logo
This project has received funding from the Government of Ireland’s Sláintecare Integration Fund 2019 under Grant Agreement Number 123.

Page last reviewed: 24 September 2021
Next review due: 24 September 2024

Talk to a breastfeeding expert